Alert archive / Texas / Flash Flood Warnings in 2009
Flash Flood Warning 13, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this flash flood warning at Apr 24, 2009, 10:34 PM CDT for Chambers County, Texas. It was in force for 6 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 24, 2009, 10:34 PM CDT (03:34 UTC)
- Expired
- Apr 25, 2009, 4:30 AM CDT
- In force
- 6 hr
- Issued by
- NWS Houston/Galveston, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Chambers County, TX
The radar
The Houston radar (KHGX), 41 km from the middle of the area, began a volume at 03:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 24, 11:30 PM CDT | FLASH FLOOD | 2 E Wallisville, TX | SERVICE ROAD ALONG INTERSTATE 10 FLOODED |
| Apr 25, 1:32 AM CDT | FLASH FLOOD | 3 Nne Anahuac, TX | 4 FEET OF WATER ON HWY 61 AT INTERSTATE 10 |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 56 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 00:00Z, 3.6 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1376 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 958 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 62 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KHGX 250334
FFWHGX
TXC071-250630-
/O.NEW.KHGX.FF.W.0013.090425T0334Z-090425T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1034 PM CDT FRI APR 24 2009
THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CHAMBERS COUNTY IN SOUTHEAST TEXAS...
* UNTIL 130 AM CDT
* AT 1032 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED THAT FLASH FLOODING WAS LIKELY FROM A THUNDERSTORM NEAR
ANAHUAC. THESE THUNDERSTORMS HAVE A HISTORY OF PRODUCING 2 TO 3
INCHES OF RAINFALL PER AN HOUR.
* LOCATIONS IN THE FLOOD WARNING INCLUDE BUT ARE NOT LIMITED TO
WALLISVILLE...SMITH POINT...OAK ISLAND...HANKAMER...WINNIE...
STOWELL...OLD RIVER-WINFREE...MONT BELVIEU AND COVE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DEPTH AND SPEED OF FLASH FLOOD WATERS. ACT QUICKLY IF FLASH FLOODING
IS OBSERVED. DO NOT STAY IN AREAS PRONE TO FLOODING WHEN WATER BEGINS
TO RISE.
ADDITIONAL RAINFALL AMOUNTS OF 3 TO 6 INCHES ARE POSSIBLE IN THE
WARNED AREA.
&&
PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY AND ASK THEM TO RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE.
LAT...LON 2964 9436 2954 9470 2953 9479 2956 9480
2959 9474 2965 9471 2973 9471 2978 9474
2976 9481 2968 9486 2966 9491 2972 9494
2983 9491 2984 9494 2988 9496 2989 9438
$$1 follow-up statement
000
WGUS54 KHGX 250631
FFWHGX
TXC071-250930-
/O.EXT.KHGX.FF.W.0013.000000T0000Z-090425T0930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
131 AM CDT SAT APR 25 2009
THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS EXTENDED THE
* FLASH FLOOD WARNING FOR...
CHAMBERS COUNTY IN SOUTHEAST TEXAS...
* UNTIL 430 AM CDT
* AT 123 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT FLASH FLOODING WAS LIKELY FROM A THUNDERSTORM NEAR ANAHUAC.
* LOCATIONS IN THE FLOOD WARNING INCLUDE BUT ARE NOT LIMITED TO
WALLISVILLE...SMITH POINT...OAK ISLAND...HANKAMER...WINNIE...
STOWELL...OLD RIVER-WINFREE...MONT BELVIEU AND COVE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL MAY CAUSE FLOODING OF LAND
ADJACENT TO SMALL CREEKS AND BAYOUS. ADDITIONALLY...FRONTAGE ROADS...
HIGHWAY UNDERPASSES...FARM-TO-MARKET AND OTHER SECONDARY ROADS MAY
FLOOD. AVOID LOCATIONS WHERE WATER COVERS THE GROUND
REPORTS FOR LAW ENFORCEMENT STATE THAT THE INTERSECTION OF HIGHWAY
61 AND INTERSTATE 10 IS IMPASSABLE AS IT HAS FOUR FEET OF WATER OVER
IT. INTERSTATE 10 AND HIGHWAY 146 IS FLOODED AND IMPASSABLE AS OF
130 AM CDT. THERE HAS ALSO BEEN LOCAL FLOODING ACROSS THE TOWN OF
ANAHUAC.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DEPTH AND SPEED OF FLASH FLOOD WATERS. ACT QUICKLY IF FLASH FLOODING
IS OBSERVED. DO NOT STAY IN AREAS PRONE TO FLOODING WHEN WATER BEGINS
TO RISE.
ADDITIONAL RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE POSSIBLE IN THE
WARNED AREA OVER THE NEXT FEW HOURS.
&&
PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY AND ASK THEM TO RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE.
LAT...LON 2964 9436 2954 9470 2953 9479 2956 9480
2959 9474 2965 9471 2973 9471 2978 9474
2976 9481 2968 9486 2966 9491 2972 9494
2983 9491 2984 9494 2988 9496 2989 9438
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this flash flood warning went out at Apr 24, 8:19 PM CDT, 2 hours 15 minutes earlier.
Area forecast discussion, Apr 24, 8:19 PM CDT, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
819 PM CDT FRI APR 24 2009
.UPDATE...
UPDATED FORECAST AGAIN FOR ONGOING CONVECTIVE TRENDS. MCS OVER SE
HOUSTON WILL CONTINUE TO MOVE OFF TO THE EAST WITH OTHER
CONVECTIVE CELLS MERGING INTO IT. RAIN RATES HAVE INCREASED TO
MORE THAN 1-1.5 INCHES AN HOUR. KHOU RECEIVED 1.75 INCHES IN ONE
HOUR AND PUSHING CLOSER TO AN ADDITIONAL HALF INCH OVER THE LAST
15-30 MINUTES. CELLS ARE NOT ALL THAT ORGANIZED BUT MAY SEE A
DOWNBURST OR TWO AS CELLS BEGIN TO FALL APART. WATER VAPOR
IMAGERY IS SHOWING SOME DRIER AIR PUNCH INTO THE BACK SIDE OF THE
CONVECTION. OVERALL LOOKS LIKE A GOOD RAIN EVENT BUT WILL HAVE TO
KEEP AN EYE ON RAIN GAGES TO SEE IF FLASH FLOOD WARNING IS
NEEDED. AGAIN EXPECT CONVECTION TO MOVE OUT AND DIMINISH BEFORE
06Z.
39
&&
.PREV DISCUSSION... /ISSUED 645 PM CDT FRI APR 24 2009/
UPDATE...
UPDATED FORECAST FOR CONVECTIVE TRENDS LAST HOUR.
DISCUSSION...
21Z SFC ANALYSIS SHOWS MOIST AXIS WORKING UP THROUGH SE TX.
CONVECTION OVER WHARTON/FORT BEND CO HAS INCREASED IN COVERAGE
AND DECIDED TO EXPAND AND INCREASE POPS AS THESE STORMS WORK NE
INTO THE MOISTURE AXIS. RAIN RATES ARE HOLDING AROUND A HALF INCH
AN HOUR WHICH IS NOT ENOUGH TO BE CONCERNED ABOUT FOR FLASH
FLOODING. INSTABILITY LOOKS TO BE LIMITED TO LESS THAN 1000 J/KG
WITH POSSIBLY SOME CAPPING OCCURRING AS WELL. THE 12Z SOUNDINGS
AT CRP AND LCH INDICATE THIS BUT CAPS ARE RATHER WEAK. SEVERE
THREAT LOOKS MINIMAL AT THIS POINT. OVERALL EXPECT AROUND A
QUARTER TO A HALF INCH OF RAIN WITH THIS ACTIVITY AND PROBABLY
EXPAND INTO HARRIS CO OVER THE NEXT 1-2HRS. CONVECTION SHOULD
DECREASE AND EXIT THE AREA AS SHORTWAVE TROUGH OVER C TX PULLS
EAST TONIGHT.
39
PREV DISCUSSION... /ISSUED 319 PM CDT FRI APR 24 2009/
DISCUSSION...
A SOUTHWESTERLY FLOW ALOFT WILL PERSIST OVER SE TX THROUGH THE END
OF NEXT WEEK. THIS WILL HELP KEEP ONSHORE SURFACE WINDS IN
PLACE...ALSO. A SERIES OF SHORTWAVE TROUGHS WILL MOVE ACROSS THE
SOUTHERN PLAINS TO BRING CHANCES FOR RAIN MAINLY FOR NEXT WEEK.
THE MODELS WERE SIMILAR ALTHOUGH THE GFS AND NAM DID DIFFER IN THE
SHORT TERM. PREFERRED A BLEND OF THE MODELS.
CHANCES FOR RAIN THIS EVENING WILL MAINLY BE OVER THE WESTERN AND
NORTHERN SET OF COUNTIES. WILL NEED TO KEEP A WATCH OUT FOR
ISOLATED STRONG TO SEVERE STORMS LATE THIS AFTERNOON INTO THE MID
EVENING. A SHORTWAVE TROUGH WAS CURRENTLY PUSHING NORTHEASTWARD
ACROSS THE NORTHEASTERN PORTION OF THE STATE. SEE THE LATEST
HAZARDOUS WEATHER OUTLOOK FOR MORE DETAILS.
RAIN CHANCES ON SATURDAY WILL BE LIMITED. THE SHORTWAVE TROUGH
PUSHING INTO W TX IS FORECAST BY THE MODELS TO MOVE TOWARD OK AND
KS AND STAY NORTH OF SE TX. ISOLATED THUNDERSTORMS ARE POSSIBLE AS
THE SOUTHERN END OF THIS SYSTEM MOVES OVERHEAD. THE TREND FOR NEXT
WEEK WILL THEN BE FOR SLIGHTLY WARMER TEMPERATURES WITH ISOLATED
RAIN CHANCES POSSIBLE.
40
MARINE...
LONG FETCH OF MODERATE TO STRONG SE WINDS ACROSS THE GULF WILL
PERSIST FOR THE NEXT WEEK WITH A PERSISTENT PATTERN OF HIGH PRES
O THE EAST AND LOWER PRES ACROSS THE ROCKIES. COMBINATION OF
CAUTION & ADVISORY FLAGS EXPECTED THRU THE ENTIRE FCST PERIOD. 47
&&
.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL) 68 83 69 82 70 / 20 20 10 10 20
HOUSTON (IAH) 70 82 69 82 71 / 60 20 10 10 10
GALVESTON (GLS) 71 74 71 76 72 / 40 20 10 10 10
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 10 AM CDT SATURDAY FOR THE FOLLOWING
ZONES: MATAGORDA BAY...WATERS FROM FREEPORT TO THE
MATAGORDA SHIP CHANNEL 20 NM TO 60 NM...WATERS FROM
FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM...WATERS
FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM.
SMALL CRAFT ADVISORY UNTIL 10 AM CDT SATURDAY FOR THE FOLLOWING
ZONES: GALVESTON BAY...WATERS FROM HIGH ISLAND TO FREEPORT
OUT 20 NM.
SMALL CRAFT SHOULD EXERCISE CAUTION UNTIL 10 PM CDT THIS EVENING
FOR THE FOLLOWING ZONES: GALVESTON BAY...WATERS FROM HIGH
ISLAND TO FREEPORT OUT 20 NM.
&&
DISCUSSION...39Hazardous weather outlook, Apr 24, 12:51 PM CDT, 9 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 1251 PM CDT FRI APR 24 2009 GMZ330-335-350-355-370-375-TXZ163-164-176>179-195>200-210>214-226- 227-235>238-251800- AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND- GALVESTON-GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY- MADISON-MATAGORDA-MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO- TRINITY-WALKER-WALLER-WASHINGTON- WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM- WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM- WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM- WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-WHARTON- 1251 PM CDT FRI APR 24 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS. ...SLIGHT RISK FOR SEVERE THUNDERSTORMS IN THE LATE AFTERNOON AND EARLY EVENING... .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS BETWEEN LATE THIS AFTERNOON INTO THE MID EVENING. THE SLIGHT RISK AREA INCLUDES LOCATIONS ALONG AND WEST OF A LINE FROM GROVETON TO KATY TO EDNA. AS AN UPPER LEVEL DISTURBANCE MOVES OVER SOUTHEAST TEXAS THIS AFTERNOON...SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP. ISOLATED STRONG TO SEVERE THUNDERSTORMS MAY OCCUR WITH THE MAIN THREAT BEING DAMAGING WINDS AND HAIL. ISOLATED TORNADOES ARE POSSIBLE...ALSO. RAINFALL AMOUNTS UP TO ONE HALF INCH CAN BE EXPECTED WITH ISOLATED TOTALS BETWEEN ONE AND TWO INCHES. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER AND EMERGENCY MANAGER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON INTO THIS EVENING.
In the hours before
Special weather statement, Apr 24, 6:38 PM CDT, 3 hours 56 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 638 PM CDT FRI APR 24 2009 TXZ213-227-237-250045- HARRIS-FORT BEND-BRAZORIA- INCLUDING THE CITIES OF...HOUSTON...PASADENA...KATY...TOMBALL... HUMBLE...SUGAR LAND...MISSOURI CITY...RICHMOND...ROSENBERG... PEARLAND...LAKE JACKSON...ALVIN...ANGLETON...FREEPORT 638 PM CDT FRI APR 24 2009 ...SCATTERED THUNDERSTORMS DEVELOPING OVER THE AREA... THUNDERSTORMS WILL MOVE ACROSS PORTIONS OF HARRIS...FORT BEND AND BRAZORIA COUNTIES THROUGH 8 PM. AREAS IMPACTED IMMEDIATELY WILL INCLUDE SUGAR LAND...ROSENBERG...RICHMOND...AND MISSOURI CITY. THESE STORMS WILL MOVE INTO THE HOUSTON AREA MAINLY AFTER 7 PM. THE STORMS WILL CONTAIN FREQUENT...DEADLY LIGHTNING...AND HEAVY DOWNPOURS. SOME PONDING ON ROADWAYS IS LIKELY. MONITOR NOAA WEATHER RADIO AND LOCAL MEDIA FOR THE LATEST INFORMATION. REILLY
The office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 24, 7:46 PM CDT | Areal Flood Advisory | HGX | Brazoria, Fort Bend, Harris | 119 min |
| Apr 24, 8:25 PM CDT | Areal Flood Advisory | HGX | Harris | 2 hr |
| Apr 24, 8:41 PM CDT | Flash Flood Warning | HGX | Brazoria, Fort Bend, Galveston, Harris | 3 hr |
| Apr 24, 8:49 PM CDT | Severe Thunderstorm Warning | HGX | Harris | 26 min |
| Apr 24, 8:50 PM CDT | Special Marine Warning | HGX | 40 min | |
| Apr 24, 9:06 PM CDT | Severe Thunderstorm Warning | HGX | Brazoria, Galveston, Harris | 24 min |
| Apr 24, 9:31 PM CDT | Special Marine Warning | HGX | 59 min | |
| Apr 24, 9:34 PM CDT | Severe Thunderstorm Warning | HGX | Galveston, Harris | 41 min |
| Apr 24, 10:17 PM CDT | Small Craft Advisory | HGX | 3 days | |
| Apr 24, 10:41 PM CDT | Severe Thunderstorm Warning | HGX | Chambers | 64 min |
| Apr 24, 11:21 PM CDT | Special Marine Warning | HGX | 54 min | |
| Apr 24, 11:47 PM CDT | Flash Flood Warning | HGX | Brazoria, Galveston, Harris | 118 min |
| Apr 25, 1:22 AM CDT | River Flood Warning | HGX | Galveston, Harris | 6 days |
| Apr 25, 1:22 AM CDT | River Flood Warning | HGX | Galveston, Harris | 6 days |
| Apr 25, 2:33 AM CDT | Severe Thunderstorm Warning | HGX | Brazos, Burleson | 42 min |
| Apr 25, 3:33 AM CDT | Severe Thunderstorm Warning | HGX | Brazos | 27 min |
| Apr 25, 4:15 AM CDT | Severe Thunderstorm Warning | HGX | Brazos | 30 min |
| Apr 25, 5:25 AM CDT | Flash Flood Warning | HGX | Brazos | 95 min |
Nearby
Flash Flood Warnings in Texas, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.